OR WAIT 15 SECS
A 60-year-old African-American male, G.H., is admitted to your hospital with shortness of breath, peripheral edema, and 10-lb. weight gain, diagnosed as New York Heart Association Class III heart failure (HF).
A 60-year-old African-American male, G.H., is admitted to your hospital with shortness of breath, peripheral edema, and 10-lb. weight gain, diagnosed as New York Heart Association Class III heart failure (HF). Admission medications included NPH insulin 20 units A.M., 10 units P.M.; ramipril (Altace, Wyeth/King) 5 mg; pioglitazone (Actos, Takeda) 30 mg; and atorvastatin (Lipitor, Pfizer) 10 mg daily. BUN = 30 mg/dl, but other values were within normal limits; A1c = 7.2. G.H.'s physician initially adds furosemide 40 mg, carvedilol (Coreg, GlaxoSmithKline) 3.125 mg daily with monitoring of glucose, electrolytes, and input/output plus a sodium-restricted diet. He questions whether the new combination drug Bidil (isosorbide dinitrate/hydralazine, NitroMed) might also be beneficial. What do you recommend?
Because weight gain accompanied by peripheral and pulmonary edema has been observed in stable HF patients who have been given a thiazolidinedione (TZD), the FDA requires that the package insert for these drugs recommend they not be administered to class III or IV HF patients. Some research has shown that fluid retention in HF patients is even greater when TZDs are given in combination with insulin than when either is used alone. Furthermore, lowering the dose or taking the patient off the TZD will often improve the symptoms of HF. Therefore, I'd recommend discontinuing pioglitazone and monitoring his HF symptoms and glycemic control.
In class III HF patients, the accepted treatment algorithm recommends maximizing the dose of ACE-inhibitor therapy (10 mg twice daily for ramipril) and beta-blocker therapy (25 mg b.i.d. for carvedilol) before initiating therapy with a drug such as isosorbide dinitrate/hydralazine. This is despite the fact that the African-American Heart Failure Trial demonstrated improved survival using this combination over standard therapy alone. Therefore, I would not recommend the initiation of isosorbide dinitrate/hydralazine at this point.
Prior to initiating isosorbide dinitrate/hydralazine, several adjustments should be made to optimize G.H.'s regimen to the standard of care. First, G.H.'s ACE inhibitor therapy should be maximized to target doses as his blood pressure, serum potassium, and serum creatinine tolerate. Since G.H.'s physician selected carvedilol as the long-acting beta-blocker, titration to the target dose of 25 mg twice daily (as blood pressure and heart rate tolerate) is warranted. Aldosterone-antagonist therapy should be strongly considered. Furosemide can be continued for symptom control.
TZDs should be used vigilantly in class III HF patients. G.H.'s use of pioglitazone, especially combined with insulin, predisposes him to peripheral edema and subsequent HF exacerbation. Furthermore, his current regimen is not providing adequate glycemic control. Evaluation of a C-peptide may assist in guiding alternate therapy. Addition of rapid- or short-acting insulin may be a viable option. Metformin, if initiated, warrants some caution in HF.
After standard neurohormonal therapies are optimized and drug-disease interactions minimized, addition of isosorbide dinitrate/hydralazine should be considered to improve G.H.'s clinical outcomes.
Meredith L. Bremer, Pharm.D.Clinical PharmacistRalph H. Johnson VA Medical CenterCharleston, S.C.